Arkansas, 2023Damaging Wind in Arkansas, June 18, 2023
June 18, 2023 · NWS MEG · 1 event in 1 county or zone
An upper low over the Southern Plains triggered a quasi-linear convective system across Arkansas during the early morning hours of June 18, 2023. Moderate amounts of instability helped sustain the system as it tracked into the Mid-South resulting in several reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over the Southern Plains triggered a quasi-linear convective system across Arkansas during the early morning hours of June 18, 2023. Moderate amounts of instability helped sustain the system as it tracked into the Mid-South resulting in several reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 10:45 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 17, 10:45 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CDT Sat Jun 17 2023
...New AVIATION...
.UPDATE...
Issued at 826 PM CDT Sat Jun 17 2023
No significant changes to the new Day 1 outlook from SPC. We are
expecting 2 rounds of strong to severe thunderstorms to impact
portions of the Midsouth. The first round should enter east
Arkansas between 3 and 4 AM and sweep across the Midsouth through
Midmorning. Storms should be weakening as they approach the
Tennessee River and Alabama state line. Damaging wind from bowing
segments should be the primary threat with severe storms and most
likely in east central Arkansas and northeast Mississippi.
Another round of strong to severe storms may impact a larger
portion of the Midsouth tomorrow afternoon, continuing well into
the evening hours. Large to very large hail and damaging wind
should be the primary hazards. These storms are expected to be
more cellular in nature and impact most of north Mississippi,
portions of west Tennessee and much of east Arkansas. There should
be ample time for the atmosphere to recover tomorrow between the
rounds of storms, but there is the possibility that the atmosphere
doesn't recover fully limiting the severe threat. Nevertheless,
now is the time to secure any outdoor furniture or other items
that could become projectiles.
&&
.SYNOPSIS...
Issued at 249 PM CDT Sat Jun 17 2023
Strong to severe storms are expected late tonight into early
Sunday morning across north Mississippi. Widespread showers and
thunderstorms will develop Sunday afternoon and evening. Damaging
winds, large hail and flash flooding will be possible. A brief
tornado or two will also be possible.
&&
.DISCUSSION...
(This evening through next Friday)
Issued at 249 PM CDT Sat Jun 17 2023
The active pattern that has been causing widespread severe weather
for the southeast will continue into Sunday. We will have a few
more rounds of storms one being tonight into Sunday morning and an
other Sunday afternoon and evening. Damaging winds and large hail
will be the main threats for both rounds. We are anticipating a
MCS to move across north central Mississippi late tonight. This
should start to lose its steam as it moves across north
Mississippi. The storms from the morning will have a bearing on
how much instability is available for the afternoon storms. We
will have to see how much the atmosphere can recover ahead of the
next round. Peak time for the afternoon round will be between 3PM
to Midnight. These storms should be more cellular in nature. The
Storm Prediction Center still maintains a Slight to Enhanced Risk
for the Mid South for Sunday. Once the shortwave lifts into AL
late Sunday evening, the severe threat will wane and the main
upper trof will begin to close off over the lower Ohio and
Tennessee River valleys. The resulting upper low will drop south a
little, but remain east of the Midsouth through late week. A few
diurnally-enhanced showers and thunderstorms will be possible,
mainly east of the MS River. Toward next weekend, the position of
the cut-off upper low and associated rain chances becomes more
uncertain.
&&
.AVIATION...
(06Z TAFS)
Issued at 1145 PM CDT Sat Jun 17 2023
Multiple rounds of convection will begin to creep into the CWA
around 09z tonight. This first round looks to be a QLCS type system
with widespread showers and embedded thunderstorms. The strongest
of the early morning convection looks to have extended north and
include JBR and MEM.
After the first round of convection, scattered showers
may linger, thus warranting a window of VCSH at MEM. A second
stronger system looks to approach tomorrow afternoon into the
evening hours. Lower VSBYS are possible as the storms move
through, but CIGS should not be an issue. The second round should
be out of the CWA by midnight tomorrow.
DNM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...JDS
AVIATION...DNM
In the hours before
Special weather statement, Jun 18, 2:56 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
356 AM CDT Sun Jun 18 2023
ARZ048-049-058-MSZ007-180930-
St. Francis AR-Phillips AR-Lee AR-Tunica MS-
356 AM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of Lee, St. Francis,
Phillips and northwestern Tunica Counties through 430 AM CDT...
At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Garret Grove to 6 miles
northwest of St. Charles. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Forrest City, Marianna, Hughes, Marvell, Madison, Palestine,
Helena-West Helena, St Francis National Park, Caldwell, Wheatley,
Lexa, Widener, Moro, Rondo, Aubrey, Haynes, Garret Grove, Brickeys,
Watkins Corner and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...and northwestern Mississippi.
&&
LAT...LON 3500 9115 3500 9105 3508 9104 3511 9041
3477 9045 3451 9054 3453 9057 3450 9059
3443 9057 3437 9100 3447 9100 3447 9106
3473 9105 3474 9110 3487 9110 3487 9112
3491 9112 3491 9115
TIME...MOT...LOC 0855Z 251DEG 36KT 3500 9118 3473 9114 3442 9124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SWBThunderstorm Wind, Cross
- When
- June 18, 3:14 AM CST to 3:19 AM CST
- Where
- Cross County, 2.51 mi WNW of Levesque
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -90.757
Straight-line winds knocked down numerous trees blocking County Road 367.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, June 18 to 19, 20231 death · 25 injured · $11 million · EF3 · 51 events
- Tornadoes and Damaging Winds in Arkansas, June 18, 2023$200,000 · EF2 · 33 events
- Damaging Winds in Arkansas, June 18, 2023$1.5 million · 85 kt wind · 3 events
- Tornado and Flash Flooding in Alabama, June 18 to 19, 2023EF1 · 70 events
- Damaging Winds in Missouri, June 18, 2023$145,000 · 60 kt wind · 28 events
- Flash Flood and Damaging Winds in Alabama, June 18 to 20, 2023$200,000 · 55 kt wind · 12 events
- Excessive Heat and Heat in Texas, June 18 to 22, 202354 events
- Damaging Winds in Mississippi, June 18, 2023$55,000 · 50 kt wind · 4 events
- Flash Flooding and Flood in Georgia, June 18 to 22, 2023$8,000 · 55 kt wind · 39 events
- Hail and Damaging Winds in Alabama, June 18, 2023$23,000 · 2.75 in hail · 15 events
- Damaging Winds in Louisiana, June 18, 2023$40,000 · 60 kt wind · 2 events
- Flash Flood in Kentucky, June 18 to 19, 2023$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116312.